Our team of medical experts are ready to help

Your questions answered


Kelly asked...

I recently had sex and had a very light bleed after (pink smears on tissue)...

I recently had sex and had a very light bleed after (pink smears on tissue) a few days prior to this I was spotting, red / brown blood. I'm on the depo injection and not due for another injection until 4 weeks. I'm so scared about cervical cancer I can stop thinking about it.

  • mother-thermometer-doctor-at-hand

    Do you need to see a GP ASAP?

     

    Would you like to speak with a doctor by video or phone at a time that suits you?

    Our Doctor@Hand service, delivered by Doctor Care Anywhere, offers a doctor appointment by video or phone at a time that suits you.


The answer

Thank you for writing in to us here at Ask the Expert.

In our response we will explain to you the possible causes for you experiencing this small vaginal blood loss after intercourse and I hope this will give you some reassurance however we would suggest that if you experience further episodes that you see your GP for a medical review.

The most common causes for bleeding are:

  • Depo-provera Injection- This injection can lead to alterations in your menstrual cycle which can include lighter and irregular periods, amenorrhea and also spotting in between injections and menses.
  • Infections - eg Thrush, bacterial vaginosis or other sexually transmitted infection. Infections of the vaginal area can cause inflammation and swelling and as a result sometimes bleeding can occur.
  • Cervical Erosion/Ectropion- This is when the cells that are usually higher up in the cervical canal are found on the outer area of the cervix and these can graze easily from movement and intercourse. Ectropions can more frequently occur as a result of pregnancy or hormonal change.
  • Cervical Changes due to possible lesions or cancer.

We would suggest that it would be a good idea to seek a medical review be it through your GP, Family Planning Clinic or Sexual Health Clinic as they could screen you for infection and take a cervical smear in order to help ascertain the cause for your bleeding, screen for cervical changes and if need be also discuss the depo-provera injection and its side effects.

From what you describe we think the bleeding you have had may be due to a cervical ectropion as this has happened only on this one occasion. An erosion will generally heal of its own accord without needing treatment over a period of a few weeks.

If any concerns are seen on examination or testing then further investigations and treatments may be recommended.

We hope this reassures you.

All the best,

Answered by the Health at Hand nurses